Alert archive / Colorado / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 86, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 15, 1998, 3:07 PM MDT for El Paso County, Colorado. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 15, 1998, 3:07 PM MDT (21:07 UTC)
- Expired
- Jul 15, 1998, 4:10 PM MDT
- In force
- 63 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 3:25 PM MDT | Hail 1 | Peyton, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3332 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
223 WUUS1 KPUB 152109 RRA SVRPUB COC041-152210- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 307 PM MDT WED JUL 15 1998 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN EL PASO COUNTY IN EAST CENTRAL COLORADO * UNTIL 410 PM MDT * AT 305 PM MDT...RADAR SHOWED A SEVERE STORM 4 MILES EAST OF PEYTON OR 29 MILES NORTHEAST OF COLORADO SPRINGS MOVING SOUTHWEST AT 15 MPH. SOME LOCATIONS AFFECTED WILL BE PEYTON BY 315 PM AND ALONG US24 BETWEEN PEYTON AND FALCON BY 345 PM AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. SR/WF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:00 PM MDT, 1 hour 7 minutes earlier.
Area forecast discussion, Jul 15, 2:00 PM MDT, 1 hour 7 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 200 PM MDT WED JUL 15 1998 NORTHWEST FLOW ALOFT WILL BRING A PV ANOMALY ACROSS EXTREME EASTERN COLORADO LATE THIS AFTERNOON AND EARLY THIS EVENING. CONVECTION HAS BEEN CONTINUING IN SOUTHERN NE AND OVER KS. SATELLITE SHOWS AN OUTFLOW BOUNDARY MOVING THROUGH SE CO DURING THE LATE MORNING/EARLY AFTERNOON HOURS...THAT SPARKED A THUNDERSTORM IN BACA COUNTY. SURFACE DEW POINT TEMPS ARE HIGHER TODAY ACROSS MUCH OF THE SOUTHEAST PLAINS. SURFACE HIGH PRESSURE OVER THE PLAINS HAS BROUGHT EASTERLY FLOW TO THE SOUTHEAST PLAINS...UP TO ABOUT 13 THOUSAND FEET ON THE KPUX VAD WIND PROFILE. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG THE MOUNTAINS...BUT SO FAR ARE NOT MOVING OFF ONTO THE PLAINS...AS A RESULT OF THE EASTERLY FLOW. THEREFORE...HIGHEST POPS WILL BE OVER THE MOUNTAINS...WITH GENERALLY SCATTERED COVERAGE...AND LESS POPS OVER THE REST@ OF THE CWFA. GUIDANCE LOW TEMPS FOR TONIGHT LOOK OK.
In the hours before
Special weather statement, Jul 15, 11:40 AM MDT, 3 hours 27 minutes before
COZ060>081-160600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1140 AM MDT WED JUL 15 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER A DEVELOPING SURFACE HIGH OVER THE CENTRAL U.S. PLAINS WILL ENHANCE UPSLOPE FLOW IN SOUTHEAST COLORADO AND PROVIDE LOW LEVEL MOISTURE AND A SOURCE OF LIFT ALONG THE EAST SLOPES OF THE MOUNTAINS THIS AFTERNOON AND EVENING. THUS...THUNDERSTORMS SHOULD INITIALLY FIRE ALONG THE EAST SLOPES OF THE MOUNTAINS AND ALSO ALONG THE PALMER DIVIDE THIS AFTERNOON. THE STRONGER STORMS THAT DEVELOP OVER THE PALMER DIVIDE REGION... INCLUDING THE COLORADO SPRINGS AREA...WILL BE CAPABLE OF PRODUCING LARGE HAIL UP TO ONE INCH IN DIAMETER. A FEW SEVERE STORMS WILL ALSO BE POSSIBLE OVER THE EXTREME EASTERN PLAINS IN THE LATE AFTERNOON AND EVENING...AND SPOTTER ACTIVATION MAY BE NEEDED. THE SOUTHWEST MOUNTAINS AND THE SAN LUIS VALLEY WILL SEE WIDELY SCATTERED THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING...BUT SEVERE WEATHER IS NOT EXPECTED.
Special weather statement, Jul 15, 11:40 AM MDT, 3 hours 27 minutes before
COZ060>081-160600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1140 AM MDT WED JUL 15 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER A DEVELOPING SURFACE HIGH OVER THE CENTRAL U.S. PLAINS WILL ENHANCE UPSLOPE FLOW IN SOUTHEAST COLORADO AND PROVIDE LOW LEVEL MOISTURE AND A SOURCE OF LIFT ALONG THE EAST SLOPES OF THE MOUNTAINS THIS AFTERNOON AND EVENING. THUS...THUNDERSTORMS SHOULD INITIALLY FIRE ALONG THE EAST SLOPES OF THE MOUNTAINS AND ALSO ALONG THE PALMER DIVIDE THIS AFTERNOON. THE STRONGER STORMS THAT DEVELOP OVER THE PALMER DIVIDE REGION... INCLUDING THE COLORADO SPRINGS AREA...WILL BE CAPABLE OF PRODUCING LARGE HAIL UP TO ONE INCH IN DIAMETER. A FEW SEVERE STORMS WILL ALSO BE POSSIBLE OVER THE EXTREME EASTERN PLAINS IN THE LATE AFTERNOON AND EVENING...AND SPOTTER ACTIVATION MAY BE NEEDED. THE SOUTHWEST MOUNTAINS AND THE SAN LUIS VALLEY WILL SEE WIDELY SCATTERED THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING...BUT SEVERE WEATHER IS NOT EXPECTED.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 9:21 PM MDT | Severe Thunderstorm Warning | PUB | Bent | 59 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.